Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 19, NWS Brownsville, TX

April 28, 2023Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 28, 2023, 9:23 PM CDT for Zapata County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2023, 9:23 PM CDT (02:23 UTC)
Expired
Apr 28, 2023, 9:46 PM CDT
In force
23 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 185 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 5:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2023-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2023-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2110 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 5:48 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 28, 5:48 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
548 PM CDT Fri Apr 28 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 232 PM CDT Fri Apr 28 2023

Warm afternoon weather and elevated dew points in the upper 60s
to lower 70s will help prime and destabilize the atmosphere for
the next round of thunderstorms tonight. A potent, synchronized
fast moving mid-level trough and quick moving surface cold front
is moving into Central Texas now and will move through Deep South
Texas by sunrise Saturday. The CWA is in a slight risk for severe
weather, with the main threats being damaging winds and large hail
associated with strong to severe thunderstorms producing frequent
lightning.

Convection could initiate as early as 5-7 PM over Zapata/Starr
Counties, with these storms strengthening and tracking east through
the RGV anytime between 10 PM and 6 AM. The storms are likely to
consolidate into a Mesoscale Complex (MCS) moving across the CWA as
a squall line similar to last Sunday. Individual discrete cells
could produce large damaging hail while the squall line will be the
wind producer with damaging wind gusts possibly exceeding 70 mph in
some locations. Heavy rainfall could become an issue as the
thunderstorms track across the region.

One more issue with this system is the pressure gradient associated
with the cold front. Cyclogenesis takes place over Central-Northeast
Texas tonight will strengthen the pressure gradient along the Rio
Grande Plains overnight into Saturday morning. A wind advisory may
be needed Saturday morning for much of the CWA.

Mild and drier, breezy to windy weather will prevail Saturday with a
potential wind advisory persisting into afternoon across portions of
the RGV and along the coast. High temps will range from the 70s to
lower 80s and humidity will be noticeably lower.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 232 PM CDT Fri Apr 28 2023

Near to slightly above temperatures are forecast most of the period
with very limited rain chances. An H5 ridge will be in the process
of building over the Desert Southwest, providing the County
Warning Area (CWA) with lots of sunshine and pleasant conditions
to Sunday into Tuesday. The ridge axis propagates east Tuesday
and is forecast to nudge just east of the CWA by Wednesday night.
Southwesterly flow aloft commences shortly thereafter. A few
ripples in the mean flow will lead to slowly increasing rain
chances later next week. As of now, kept rain chances less than 10
to 15 percent both Wednesday and Thursday with better rain
chances Friday. Still time to sort things out for later next week.
In the meantime, enjoy some calmer weather conditions early next
week.

&&

.AVIATION...
(00Z TAFS)
Issued at 546 PM CDT Fri Apr 28 2023

Strong to severe thunderstorms will affect the aerodromes tonight,
and timing of the convection is based on the HRRR model. Much more
tranquil conditions will occur on Saturday in the wake of the cold
front and disturbance in the middle layers of the atmosphere which
will produce the convection tonight.

&&

.MARINE...
Issued at 232 PM CDT Fri Apr 28 2023

Tonight through Saturday Night...The main story will be a gale
warning hoisted to start at 09Z for all waters in the wake of a cold
front. It may take a couple of hours after 09Z for winds to ramp up
to gale force. Hazardous conditions will continue through the short
term.

Sunday through next Friday...Marine conditions are forecast to be
much calmer Sunday thanks to high pressure overhead. As the high
scoots over the Gulf of Mexico, the pressure gradient will tighten
over the Lower Texas Coast Monday afternoon. This may lead to low
end Small Craft Advisory criteria. Beyond that, high pressure builds
over the western Gulf of Mexico with lighter onshore winds and more
favorable marine conditions expected by the middle of the week.

&&

.FIRE WEATHER...
Issued at 232 PM CDT Fri Apr 28 2023

(Saturday)...Strong northwest winds gusting to 30-40+ mph and
relative humidity values crashing into the 25-40 percent range
behind an early Saturday morning cold front may heighten the fire
weather risk; however, a mitigating factor is recent widespread
rains and additional rain expected tonight. Fuels are wet, and
forecast fuel dryness will likely remain "above normal moisture" on
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             63  78  55  85 /  70  10   0   0
HARLINGEN               61  81  53  89 /  80   0   0   0
MCALLEN                 63  82  56  89 /  80   0   0   0
RIO GRANDE CITY         61  83  54  90 /  80   0   0   0
SOUTH PADRE ISLAND      64  76  62  79 /  70  10   0   0
BAYVIEW/PORT ISABEL     61  78  56  83 /  80  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Gale Warning from 4 AM to 6 PM CDT Saturday for GMZ130-132-135-
     150-155-170-175.

&&
Hazardous weather outlook, Apr 28, 6:00 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
600 PM CDT Fri Apr 28 2023

TXZ248>255-351-353>355-451-454-455-292115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
600 PM CDT Fri Apr 28 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Rest of Tonight

A Severe Thunderstorm Watch is in effect for Zapata, Jim Hogg,
Brooks, and Starr counties until 11 PM CDT tonight.

Scattered strong to severe thunderstorms are possible tonight
with frequent lightning, damaging winds, large hail, and heavy
rainfall possible.

Heavy rainfall associated with any thunderstorm tonight may
produce nuisance flooding of low-lying or poorly-draining areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible Saturday through
Wednesday.

Scattered strong to severe thunderstorms are possible into early
Saturday with frequent lightning, damaging winds, large hail, and
heavy rainfall possible.

Heavy rainfall associated with any thunderstorm into early
Saturday may produce nuisance flooding of low-lying or poorly-
draining areas.

A Wind Advisory may be needed late Saturday morning through
Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any severe weather to local law
enforcement or the National Weather Service.

GMZ130-132-135-150-155-170-175-292115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
600 PM CDT Fri Apr 28 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Rest of Tonight

A Gale Warning is in effect for all coastal waters late tonight.

A few strong to severe thunderstorms are possible tonight.
Frequent lightning, gusty winds, hail, and heavy rain are possible
and may lead to locally higher seas and poor visibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Gale Warning is in effect for all coastal waters through
Saturday afternoon. A Gale Warning and Small Craft Advisories may
be needed Saturday into Saturday night.

A few strong to severe thunderstorms are possible into late Saturday
morning. Frequent lightning, gusty winds, hail, and heavy rain
are possible and may lead to locally higher seas and poor
visibility.

.SPOTTER INFORMATION STATEMENT...

Spotters and Mariners are requested to report any severe weather
to the Coast Guard or the National Weather Service.

In the hours before

Special weather statement, Apr 28, 9:15 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Brownsville TX
915 PM CDT Fri Apr 28 2023

TXZ248-290300-
Zapata TX-
915 PM CDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of northern Zapata
County through 1000 PM CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of El Cenizo, or 13 miles north of San Ygnacio, moving
east at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bustamante.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
Deep South Texas.

&&

LAT...LON 2731 9939 2730 9936 2727 9933 2727 9908
      2726 9899 2693 9913 2707 9944 2709 9943
      2711 9944 2713 9943 2715 9944 2716 9943
      2721 9943 2722 9944 2725 9944 2727 9945
TIME...MOT...LOC 0214Z 288DEG 30KT 2722 9952

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 28, 9:18 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Brownsville TX
918 PM CDT Fri Apr 28 2023

TXZ249-290300-
Jim Hogg TX-
918 PM CDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of northern Jim Hogg,
northwestern Brooks and northeastern Zapata Counties through 1000 PM
CDT...

At 918 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jim Hogg County Airport, or 8 miles west of Hebbronville, moving east
at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville Border
Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
Deep South Texas.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9853
      2724 9849 2714 9849 2714 9848 2704 9850
      2724 9895 2727 9896 2727 9880 2735 9880
      2735 9879 2736 9863 2734 9862 2734 9859
      2736 9859 2736 9855
TIME...MOT...LOC 0218Z 278DEG 28KT 2731 9882

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:15 PM CDTSpecial Weather StatementBROZapata45 min
Apr 28, 9:18 PM CDTSpecial Weather StatementBROJim Hogg42 min
Apr 28, 9:34 PM CDTSpecial Weather StatementBROZapata26 min
Apr 28, 9:45 PM CDTSevere Thunderstorm WarningBROZapata45 min
Apr 28, 10:01 PM CDTSpecial Marine WarningBRO59 min
Apr 28, 10:19 PM CDTAreal Flood AdvisoryBROZapata116 min
Apr 28, 10:25 PM CDTSevere Thunderstorm WarningBROStarr, Zapata50 min
Apr 28, 10:33 PM CDTSpecial Weather StatementBROJim Hogg27 min
Apr 28, 10:38 PM CDTSpecial Weather StatementBROZapata22 min
Apr 28, 10:47 PM CDTSpecial Weather StatementBROBrooks43 min
Apr 28, 10:50 PM CDTAreal Flood AdvisoryBROZapata115 min
Apr 28, 10:53 PM CDTSpecial Marine WarningBRO67 min
Apr 28, 10:59 PM CDTSevere Thunderstorm Warning Considerable damage threatBROStarr46 min
Apr 28, 11:09 PM CDTSpecial Weather StatementBROKenedy36 min
Apr 28, 11:22 PM CDTSpecial Weather StatementBROStarr38 min
Apr 28, 11:28 PM CDTAreal Flood AdvisoryBROStarr2 hr
Apr 28, 11:29 PM CDTSevere Thunderstorm WarningBROKenedy31 min
Apr 28, 11:34 PM CDTSevere Thunderstorm Warning Considerable damage threatBROStarr41 min
Apr 28, 11:43 PM CDTSpecial Weather StatementBROBrooks32 min
Apr 28, 11:51 PM CDTSevere Thunderstorm Warning Considerable damage threatBROHidalgo, Starr39 min
Apr 28, 11:56 PM CDTSpecial Marine WarningBRO64 min
Apr 28, 11:57 PM CDTSpecial Weather StatementBROHidalgo48 min
Apr 29, 12:03 AM CDTSevere Thunderstorm Warning Destructive damage threatBROHidalgo42 min
Apr 29, 12:20 AM CDTSpecial Weather StatementBROHidalgo, Kenedy, Willacy55 min
Apr 29, 12:23 AM CDTSevere Thunderstorm Warning Destructive damage threatBROHidalgo, Starr37 min
Apr 29, 12:30 AM CDTSevere Thunderstorm Warning Destructive damage threatBROCameron, Hidalgo, Willacy45 min
Apr 29, 12:31 AM CDTSevere Thunderstorm Warning Considerable damage threatBROHidalgo, Kenedy, Willacy29 min
Apr 29, 12:33 AM CDTSevere Thunderstorm Warning Considerable damage threatBROHidalgo, Willacy27 min
Apr 29, 12:39 AM CDTSevere Thunderstorm Warning Destructive damage threatBROHidalgo36 min
Apr 29, 12:53 AM CDTSpecial Marine WarningBRO67 min
Apr 29, 12:57 AM CDTSevere Thunderstorm Warning Considerable damage threatBROCameron, Hidalgo, Kenedy, Willacy33 min
Apr 29, 1:01 AM CDTSevere Thunderstorm Warning Destructive damage threatBROCameron59 min
Apr 29, 1:08 AM CDTSevere Thunderstorm Warning Destructive damage threatBROCameron, Hidalgo, Willacy37 min
Apr 29, 1:13 AM CDTSevere Thunderstorm WarningBROHidalgo29 min
Apr 29, 1:41 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo65 min
Apr 29, 1:45 AM CDTSpecial Marine WarningBRO90 min
Apr 29, 1:53 AM CDTSevere Thunderstorm WarningBROCameron21 min
Apr 29, 3:06 AM CDTSpecial Marine WarningBRO54 min
Apr 29, 4:13 AM CDTWind AdvisoryBROCameron, Hidalgo, Kenedy, Starr, Willacy6 hr
Apr 29, 4:14 AM CDTRip Current StatementBROCameron, Kenedy, Willacy15 hr
Apr 29, 10:01 AM CDTWind AdvisoryBROCameron, Hidalgo, Kenedy, Starr, Willacy6 hr
Apr 29, 5:53 PM CDTSmall Craft AdvisoryBRO6 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.